Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 47, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Aug 25, 2022, 6:45 AM CDT for Baldwin County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2022, 6:45 AM CDT (11:45 UTC)
- Expired
- Aug 25, 2022, 10:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:50 AM CDT | FLASH FLOOD | Foley, AL | FOLEY POLICE DEPARTMENT REPORTS MULTIPLE FLOODED ROADWAYS IN DOWNTOWN FOLEY, AL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1006 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WGUS54 KMOB 251145
FFWMOB
ALC003-251545-
/O.NEW.KMOB.FF.W.0047.220825T1145Z-220825T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
645 AM CDT Thu Aug 25 2022
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
South Central Baldwin County in southwestern Alabama...
* Until 1045 AM CDT.
* At 645 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. These storms are producing
torrential rainfall rates. Between 1 and 3 inches of rain have
fallen. The expected rainfall rate is 2 to 3 inches in 1 hour.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Foley, Magnolia Springs, Bon Secour, Summerdale, Elberta, Marlow,
Miflin, River Park and Turkey Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3038 8785 3045 8784 3056 8768 3055 8761
3044 8759 3032 8760 3028 8774
FLASH FLOOD...RADAR INDICATED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:32 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 25, 4:32 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Mobile AL 432 AM CDT Thu Aug 25 2022 .NEAR TERM UPDATE /Now Through Friday/...The next wave of heavy rain is expected to begin around daybreak across Stone and George counties in MS, and Mobile county in AL, and expand northward and eastward along the coast through the morning hours. The focus for all of this rain can be found around the 850 to 700 mb layer with an area of convergence associated with NW-SE boundary over inland SE MS and Coastal AL. This feature is very subtle and difficult to find but overall low-level convergence seems to be focused near this area and that tends to be a good sign of where your boundary is located. Deep moist southerly flow will be present south of this boundary as it migrates extremely slowly toward the northeast. The rich tropical moisture is here to stay as well with precipitable waters ranging from 2.25 to 2.4 inches across the entire. The moral of this story is we will see yet another repeat of widespread rain with localized areas of heavier rain. The balloon launch yesterday evening from Slidell, Louisiana painted a similar picture to earlier this morning, which is the perfect recipe for what we call warm rain processes. We typically see these types of profiles in rich tropical environments (hence the "warm rain" name) and they tend to produce very efficient rain rates meaning we could potentially see 2 to 3 inches falling per hour in the heaviest storms. Unfortunately that best chance for those impressive rates will be focused right along that aforementioned boundary, especially from shortly after sunrise to early afternoon period (7am to 1pm) as the nose of an upper shortwave moves into the area increasing lift over said boundary. Biggest concerns: Over the past two weeks a band of heavy rain has occurred south of a line from Waynesboro, MS to Andalusia, AL (or basically south of US Highway 84) with widespread rainfall amounts of 5 to 10 inches with localized cases up to 15 inches. Well over 20 inches of rain have occurred across portions of Baldwin county AL over the past 30 days. The ground is incredibly wet, rivers/creeks are already swollen and flowing, thus even an inch or two of heavy rain will begin to cause some pretty serious issues south of Highway 84. Slap on a good focus for rain and the potential for heavier rain rates of 2 to 3 inches per hour and the signal for some serious flash flooding, especially along the I-10 corridor and our major concrete jungles of Pensacola and Mobile. Recent high resolution guidance continues to support this potential with the high resolution ensemble forecast (HREF) showing a ensemble mean of 2 to 3 inches across the area meaning that blending a bunch of different models yields 2 to 3 inches. Accounting for locally higher totals based off the heavier rain rates and some locations could see 5 to 7 inches locally with a larger part of the area receiving the 1 to 3 inches. This is a similar signal we saw last night over Choctaw and Clarke counties in Alabama which lead to widespread 3 to 5 inches falling and numerous road washouts/flash flooding. With the heavy rain that occurred yesterday, and the heavy rain yet to come, a Flash Flood Watch remains in effect for much of the area expect for our eastern set of counties. Use caution and be weather aware for the potential for another round of flash flooding, especially if you live around the I-10 corridor southward. Elsewhere: It will likely still rain throughout the day with pockets of heavier rain but without the low level focus to really focus the heavier rain expect it to be more scattered in nature. Most areas will likely pickup and additional 1 to 2 inches with locally up to 3 inches. While this could lead to some minor flooding especially in areas that saw flooding today the concern is not as high for these areas compared to the aforementioned area. Scattered showers and a few thunderstorms will occur through much of the night, followed a repeat of the very high chances of rain (up to 90 percent) forecast for late tonight through Friday afternoon as the same pattern is repeated. A Flash Flood Watch will likely be needed for late tonight through Friday. At least temperatures will be cooler during the day. BB/03 /22 && .SHORT TERM /Friday night Through Saturday night/...We finally begin to transition out an active wet weather pattern to more of a diurnal wet pattern during the short term period. Aloft, troughing that has been persistent over the region finally begins moving east with weak ridging following behind. Ridging also builds into the low levels, however, we remain on the southwest periphery of it allowing for low level south-southeasterly flow to continue over the region. This helps PWAT values remain elevated, hovering around ~2.0 inches through the period, thus resulting in PoPs also remaining somewhat elevated, especially during the afternoon; however, they will be slightly lower than previous days (around 60-70%). Expect isolated to scattered showers and storms to begin developing over the marine areas during the early morning hours each night, with activity pushing into coastal counties during the late morning while beginning to increase in coverage. Activity is then expected to begin spreading inland during the afternoon with the sea breeze. Any remnant outflow boundaries will also help assist with lift during the afternoon. Saturday evening, expect PoP chances to quickly begin diminishing in coverage due to the loss of daytime heating. Once again, the primary hazard will be slow moving storms capable of producing heavy rainfall, which could lead to localized flooding concerns given the high PWATs and wet antecedent conditions in place. As for temps, lows each night continue to range generally in the low to mid 70s across the region, expect near the coast with mid to upper 70s can be expected. Highs on Saturday will generally be in the mid to upper 80s. Lastly, a LOW risk of rip currents continue through the period. JEH/88 && .EXTENDED TERM /Sunday Through Wednesday/...Overall, a moist airmass continues to remain in place over the southeast CONUS through the extended period. Weak ridging aloft persists and lingers over the southeast CONUS and western Atlantic. In the lower levels, ridging continues to extend into the southeast CONUS from the western Atlantic, still generally keeping our region on the southwest periphery of this feature. This continues to help keep moisture abundant across the area with PWATs continuing to hover around 2 inches through the period. With weak forcing aloft, storms continue to generally follow a diurnal pattern with the seabreeze and remnant outflow boundaries being the main forcing mechanisms. Showers and storms will be possible each day as a result. Once again, expect isolated to scattered shower and storm coverage over marine areas during the early morning hours each day, with activity spreading inland during the afternoon with the sea breeze assisted by any remnant outflow boundaries helping to force more storms during each afternoon resulting in more scattered to numerous coverage. The weak mid to upper level subsidence and increased daytime heating could also allow for a few strong to marginally severe storms through early next week. As for temps, dependent on convective and cloud coverage, highs are expected to range in the upper 80s to low 90s through the period, with lows ranging generally in the low to mid 70s. JEH/88 && .MARINE...No impacts are expected for the marine area other than higher winds and waves in and around showers and thunderstorms. Otherwise, high pressure centered off to the northeast will continue to maintain a light easterly to southeasterly flow through early next week, with winds becoming variable at times. /22 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through this evening for ALZ051>056-059-261>266. FL...Flood Watch through this evening for FLZ201>203. MS...Flood Watch through this evening for MSZ067-075-076-078-079. GM...None. && This product is also available on the web at: www.weather.gov/mob
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:21 PM CDT | Areal Flood Warning | MOB | Choctaw, Clarke | 6 hr |
| Aug 24, 9:27 PM CDT | River Flood Warning | MOB | Baldwin | 37 hr |
| Aug 24, 9:29 PM CDT | River Flood Warning | MOB | Baldwin | 12 hr |
| Aug 25, 7:44 AM CDT | Flash Flood Warning | MOB | Mobile | 4 hr |
| Aug 25, 9:00 AM CDT | Areal Flood Advisory | MOB | Baldwin, Mobile | 3 hr |
| Aug 25, 10:20 AM CDT | Flash Flood Warning | MOB | Baldwin | 4 hr |
| Aug 25, 10:25 AM CDT | Flash Flood Warning | MOB | Mobile | 4 hr |
| Aug 25, 10:31 AM CDT | Flash Flood Warning | MOB | Choctaw, Washington | 3 hr |
| Aug 25, 11:43 AM CDT | Areal Flood Warning | MOB | Mobile | 6 hr |
| Aug 25, 12:53 PM CDT | Flash Flood Warning | MOB | Washington | 4 hr |
| Aug 25, 1:47 PM CDT | Special Marine Warning | MOB | 88 min | |
| Aug 25, 2:15 PM CDT | Areal Flood Warning | MOB | Baldwin, Mobile | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.